Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 42, NWS Tallahassee, FL

April 26, 2003Early County, Miller County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 26, 2003, 12:52 AM EDT for Early County, Miller County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2003, 12:52 AM EDT (04:52 UTC)
Expired
Apr 26, 2003, 1:30 AM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Early County, GA, Miller County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 10:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WUUS52 KTAE 260452
SVRTLH
GAC099-201-260530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1252 AM EDT SAT APR 26 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EARLY COUNTY IN GEORGIA
  MILLER COUNTY IN GEORGIA

* UNTIL 130 AM EDT

* AT 1252 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHWEST OF LUCILE...
  OR ABOUT 11 MILES SOUTH OF BLAKELY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYHAW...HENTOWN BY 1255 AM EDT...
  ENTERPRISE BY 100 AM EDT...
  COREA BY 105 AM EDT...
  COLQUITT...JETERVILLE BY 110 AM EDT...
  MACEDONIA BY 115 AM EDT...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.


LAT...LON 3131 8495 3113 8500 3109 8455 3124 8454

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 10:40 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 25, 10:40 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE
1040 PM EDT FRI APR 25 2003

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH #173 AND RAISED POPS...
AS CONVECTION NOW LOOKS MUCH MORE LINEAR. ALSO MENTIONED WATCH IN
COASTAL WATERS UPDATE.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

TJT

PREVIOUS DISCUSSION FOLLOWS.
***************************************************************
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE
800 PM EDT FRI APR 25 2003

WATER VAPOR IMAGES SHOW A VORT LOBE ROTATING AROUND THE BASE OF THE
LOW OVER FAR WRN KY. CONSEQUENTLY...COVERAGE OF CONVECTION ALONG THE
COLD FRONT AHEAD OF THIS VORT HAS INCREASED FROM SCATTERED
SUPERCELLS INTO A MORE LINEAR CONFIGURATION. LAPS ANALYSIS SHOWS
IMPRESSIVE SURFACE BASED CAPE AROUND 3000 J/KG OVER THE MOB CWFA.
ATMOSPHERE OVER MUCH OF OUR CWFA WAS STABILIZED BY EARLIER
CONVECTION...BUT DEWPOINTS OVER THE GULF S OF LA ARE IN THE MID
70S...AND THIS HIGH THETA-E AIR IS BEGINNING TO PUSH NE INTO OUR
WATERS AND CWFA... RESULTING IN LOW CEILINGS AND DESTABILIZATION OF
THE LOWER TROPOSPHERE. WILL MENTION PATCHY FOG IN ZONE UPDATES.
LOCAL AND UPSTREAM LAPSE RATES REMAIN IMPRESSIVE...SO ALTHOUGH
CONVECTION WE SEE LATER MAY BE ELEVATED... STEEP LAPSE RATES AND
MODERATE DEEP LAYER SHEAR WILL ENHANCE THE HAIL THREAT. WOULD NOT AT
ALL BE SURPRISED TO SEE ADDITIONAL WATCHES ISSUED FOR MORE OF OUR
CWFA LATER TONIGHT.

MARINE: WILL DROP THE SCA AS WINDS AND SEAS HAVE RELAXED. SATELLITE
DERIVED SSTS ESTIMATE COASTAL WATER TEMPERATURES IN THE LOW 70S (F).
BUOYS INDICATE AIR DEWPOINTS IN THE MID 70S APPROACHING OUR
WATERS...SO WILL MENTION PATCHY SEA FOG IN THE UPDATE. PATCHY DENSE
FOG MAY ALSO BE A CONCERN FOR SOME INLAND AREAS ALONG THE IMMEDIATE
COAST.

TJT

PREVIOUS DISCUSSION FOLLOWS.
***************************************************************
AREA FORECAST DISCUSSION...CORRECT CCF NUMBERS
NATIONAL WEATHER SERVICE TALLAHASSEE
230 PM EDT FRI APR 25 2003

CONVECTION CONTINUES TO PUSH EAST INTO THE SEVERE THUNDERSTORM WATCH
BOX. VALID UNTIL 5 PM EDT...BUT AFTER THE CURRENT UPPER DYNAMICS
WITH PVA & OMEGA LIFT PUSH EAST...OVERALL CONVECTION POTENTIAL WILL
BE LOWER. INSTABILITY IS MAXIMIZED IN THE WARM SECTION SOUTH OF WARM
FRONT...MAINLY OVER THE COASTAL WATERS. A CHANCE OF CONVECTION WILL
STILL BE IN THE FORECAST TONIGHT...THEN EASTERN AREAS EARLY SATURDAY
MORNING UNTIL THE COLD FRONT PUSHES THROUGH.

MODELS ARE CONSISTENT WITH COLD FRONTAL PASSAGE THROUGH THE CWA
SATURDAY 12Z-18Z...WITH GFS A BIT FASTER THAN ETA. SOME LIGHT QPF
NOTED IN MODELS UNTIL DRIER AIR FILTERS IN BEHIND THE FRONT. UPPER
LOW LIFTS NE SATURDAY & TAKES CLOUDS TO NE. TIME HEIGHT CROSS
SECTIONS ALSO SHOW DRYING INTO SATURDAY AS ONLY 50-60% RH IS
CONFINED TO THE LOWEST 850MB & BELOW.

MARINE: WILL KEEP SCA GOING TONIGHT...BUT WILL PROBABLY LOWER TO
SCEC BY MORNING & SATURDAY. CURRENT BUOY DATA HAS 15-20 KNTS WITH
5-8 FEET...WITH HIGHEST IN THE 20NM-60NM AREA.

FIRE WX: NO CONCERNS THROUGH SAT.

EXTENDED: MONDAY THROUGH FRIDAY...GENERALLY DRY THROUGH TUESDAY.
THEN RETURN FLOW BRINGS AFTERNOON SEA BREEZE CONVECTION INTO THE
FORECAST. NEXT FRONT DOESNT LOOK UNTIL THE WEEKEND.

PRELIM NUMBERS...
TLH  63 85 59 86 4100
PFN  66 80 62 83 4100
DHN  61 81 59 83 5200
ABY  62 81 58 84 5200
VLD  64 84 59 86 4100
CTY  68 82 61 84 4100

MCT
Hazardous weather outlook, Apr 25, 5:45 AM EDT, 19 hours 7 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EDT FRI APR 25 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY ACROSS THE ENTIRE OUTLOOK AREA. A WARM
FRONT WILL LIFT NORTH ACROSS THE AREA THIS MORNING. A COLD FRONT
WILL FOLLOW LATE TONIGHT INTO SATURDAY. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION. THE STORMS
WILL BE PROLIFIC LIGHTNING PRODUCERS TODAY. IN ADDITION...A FEW OF
STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED
TORNADO WILL BE POSSIBLE THIS MORNING IN SOUTHEAST ALABAMA AND THE
FLORIDA PANHANDLE. ACTIVITY IS EXPECTED TO WEAKEN THIS EVENING.
HOWEVER...THE FRONT WILL BE SLOW TO MOVE THROUGH AND ISOLATED TO
SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE THROUGH THE NIGHT.
WINDS OVER THE COASTAL WATERS WILL INCREASE TO NEAR 20 KNOTS. THIS
WILL GENERATE SEAS OF 7 TO 8 FEET. FOR THIS REASON...A SMALL CRAFT
ADVISORY IS IN EFFECT FOR TODAY. WINDS AND SEAS WILL GRADUALLY
SUBSIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED SHOWERS AND STORMS WILL REMAIN POSSIBLE SATURDAY MORNING.
THE FRONT WILL THEN PUSH EAST OF THE AREA BY MIDDAY TAKING ANY
REMAINING SHOWERS AND STORMS WITH IT. HAZARDOUS WEATHER IS NOT
ANTICIPATED FROM SATURDAY NIGHT THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SINCE SOME STORMS MAY APPROACH OR EXCEED SEVERE LIMITS...SPOTTER
ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Apr 25, 10:00 PM EDT, 2 hours 52 minutes before
ALZ065>069-FLZ007>014-016-017-026-GAZ120>131-142>148-155>161-260700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 PM EDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 173 FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...
THE EASTERN FLORIDA PANHANDLE AND WESTERN BIG BEND...AND THE ADJACENT
COASTAL WATERS...EFFECTIVE UNTIL 300 AM EDT SATURDAY MORNING (200 AM CDT
SATURDAY MORNING). THIS WATCH REPLACES TORNADO WATCH NUMBER 172 THAT
INCLUDED SOUTHEAST ALABAMA.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...
COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...
WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN...GULF...
GADSDEN...LIBERTY...LEON...AND JEFFERSON.

IN GEORGIA...
QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...CALHOUN...
BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...LEE...
WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

48-TURNAGE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 1:18 AM EDTSevere Thunderstorm WarningTAEBaker, Mitchell57 min
Apr 26, 2:37 AM EDTSevere Thunderstorm WarningTAEGrady38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.